Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 16, NWS Amarillo, TX

June 10, 1999Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 10, 1999, 5:04 PM CDT for Oldham County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 10, 1999, 5:04 PM CDT (22:04 UTC)
Expired
Jun 10, 1999, 5:45 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:44 PM CDTHail 0.75Vega, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WFUS1 KAMA 102206 RRA
TORAMA
TXC359-102245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN OLDHAM COUNTY IN THE TEXAS PANHANDLE

* UNTIL 545 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 8 MILES WEST OF VEGA. THE STORM
  IS DRIFTING EAST AT AROUND 5 MPH.

IF YOU ARE OUTSIDE...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER
IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK
REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 3522 10271 3519 10244 3534 10221 3550 10241

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:30 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CDT, 2 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU JUN 10 1999

SFC ANALYSIS SHOWING DRYLN LOCATED FM JUST E OF LVS SWD TO JUST W OF
ROW TO JUST E OF GDP.  STNRY FNT STRETCHES FM NERN KS SWWD INTO
SWRN KS BTWN LBL AND SPD TO BTWN CAO AND DHT AND THEN EXTENDING NWWD
TO JUST S OF TAD AND THEN INTO WRN CO.  UPSLP SFC FLOW NOTED OVR
MOST OF THE FA ATTM.  IN THE UPR LVLS...SPD MAX COMING OUT OF THE
SWRN STATES WL APCH THE FA BY TNGT.  PNHDLS SHOULD BE ON LEFT EXIT
RGN OF THE JET MAX WITH GOOD UPR DIFFLUENCE.  WK SHRTWV ENERGY FCSTD
BY THE ETA TO APCH THE PNHDLS FM THE W TNGT.  ETA ALSO FCSTG GOOD
POSITIVE OMEGA ACRS THE PNHDLS TNGT.  WL LIKELY SEE A THREAT FOR SVR
CNVTN S AND W OF A DHT TO STINNETT TO CLAUDE LN WITH A BETTER THREAT
FOR HVY RNFL/FLOODING TO THE N AND E OF THE LN.  WL LIKELY GO WITH A
FLASH FLOOD WATCH EXTRM N-CNTRL AND ERN SXNS OF THE FA...WITH A
MENTION OF PSBL SVR ALL SXNS TNGT.  LI/S ATTM RUNNING FM -6 IN THE
N TO -10 IN THE S AND E.  CAPES RUNNING FM 1800 TO 2200 J/KG IN
THE NRN SXNS TO BTWN 3000 AND 4000 J/KG IN THE S AND SERN SXNS.
ALREADY SEEING CNVTN DVLPG ON THE SRN END OF AN OUTFLOW BNDRY THAT
STRETCHES NW TO SE FM W OF AMA TO ALG THE CAPROCK W OF CDS.

FRI NGT LOOKS TO BE THE BEST BET OF HVY RNFL ACRS MOST OF THE PNHDLS
AS FNT SINKS FURTHER S INTO THE SRN TX PNHDL OR NRN TX S PLNS RGN AND
SHRTWV TROF MOVS ACRS THE FA.  WL KEEP HIER POPS OVR NRN AND ERN SXNS
TNGT WITH LESSER POPS OVR THE WRN AND CNTRL SXNS.  FRI NGT...HWVR...
WL GO WITH BETTER CHC POPS ACRS ALL SXNS.  HVY RNFL/SVR THREAT STILL
LOOKS GOOD SAT AND SAT NGT WITH UPSLP FLOW BHND THE CDFNT AND
CLSD/CUT OFF UPR LOW WITH STRONG SHRTWV FCSTD TO EJECT EWD FM THE
SWRN STATES APCHG W TX BY 12Z SUN.  FEEL THAT CNVTN WL BEGIN TO WIND
DOWN SUN THRU TUE AS A BLOCKING UPR RDG PATTERN SETS UP OVR THE
PNHDLS AND THEN SHIFTS WWD BY TUE.  ONE SHRTWV DOES AFFECT THE FA LT
MON/MON NGT FM THE NW...SO WL KEEP CHC POPS BOTH SUN AND MON.
HWVR...WL GO WITH SLGT CHC TUE AS UPR FLOW BCMS NWLY ON ERN PERIPHERY
OF THE UPR RDG.  MAY GET SOME CNVTN MOV OFF THE MTNS OF NM.

PRELIM CCF:
AMA 063/085 059/083 058  325
GUY 061/082 057/078 057  635
DHT 059/084 056/079 055  426

.AMA...
TX...FLASH FLOOD WATCH UNTIL 6 AM FOR TXZ003>005-009-010-014-015-020.
OK...FLASH FLOOD WATCH UNTIL 6 AM FOR OKZ002-003.

SCHNEIDER

In the hours before

Special weather statement, Jun 10, 1:00 PM CDT, 4 hours 4 minutes before
OKZ001>003-TXZ001>020-102300-

TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 10 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

AN UPPER LEVEL DISTURBANCE OVER NORTHERN ARIZONA AND SOUTHERN UTAH
WILL APPROACH THE PANHANDLES THIS EVENING. A VERY MOIST AND UNSTABLE
ATMOSPHERE WILL REMAIN IN PLACE THROUGH TONIGHT. MEANWHILE...A COOL
FRONT OVER EXTREME SOUTHWESTERN KANSAS WILL MOVE ACROSS THE NORTHWEST
COUNTIES OF THE TEXAS PANHANDLE EARLY THIS EVENING. IN ADDITION...AN
OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS OVER BEAVER COUNTY
OKLAHOMA AND THE NORTHEAST TEXAS PANHANDLE MAY SERVE AS A FOCUS FOR
WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.

DUE TO THE HIGH AMOUNT OF ATMOSPHERIC MOISTURE PRESENT...HEAVY
RAINFALL MAY AGGRAVATE THE SITUATION THIS EVENING AND TONIGHT
ESPECIALLY EAST OF A LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.

THE BEST CHANCE OF SEVERE WEATHER WOULD MOSTLY LIKELY BE FROM LARGE
HAIL AND DAMAGING DOWNBURST WINDS ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, Jun 10, 1:00 PM CDT, 4 hours 4 minutes before
OKZ001>003-TXZ001>020-102300-

TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 10 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

AN UPPER LEVEL DISTURBANCE OVER NORTHERN ARIZONA AND SOUTHERN UTAH
WILL APPROACH THE PANHANDLES THIS EVENING. A VERY MOIST AND UNSTABLE
ATMOSPHERE WILL REMAIN IN PLACE THROUGH TONIGHT. MEANWHILE...A COOL
FRONT OVER EXTREME SOUTHWESTERN KANSAS WILL MOVE ACROSS THE NORTHWEST
COUNTIES OF THE TEXAS PANHANDLE EARLY THIS EVENING. IN ADDITION...AN
OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS OVER BEAVER COUNTY
OKLAHOMA AND THE NORTHEAST TEXAS PANHANDLE MAY SERVE AS A FOCUS FOR
WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.

DUE TO THE HIGH AMOUNT OF ATMOSPHERIC MOISTURE PRESENT...HEAVY
RAINFALL MAY AGGRAVATE THE SITUATION THIS EVENING AND TONIGHT
ESPECIALLY EAST OF A LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.

THE BEST CHANCE OF SEVERE WEATHER WOULD MOSTLY LIKELY BE FROM LARGE
HAIL AND DAMAGING DOWNBURST WINDS ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:05 PM CDTSevere Thunderstorm WarningAMADonley55 min
Jun 10, 4:40 PM CDTSevere Thunderstorm WarningAMAOldham50 min
Jun 10, 5:41 PM CDTSevere Thunderstorm WarningAMAOldham49 min
Jun 10, 5:54 PM CDTSevere Thunderstorm WarningAMAPotter, Randall36 min
Jun 10, 6:28 PM CDTSevere Thunderstorm WarningAMAPotter, Randall62 min
Jun 10, 6:46 PM CDTTornado WarningAMARandall44 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.